Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Eigenvalue finite difference approximations for regular and singular Sturm-Liouville problems

Author: Nabil R. Nassif
Journal: Math. Comp. 49 (1987), 561-580
MSC: Primary 65L10; Secondary 34B25
MathSciNet review: 906189
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper includes two parts. In the first part, general error estimates for "stable" eigenvalue approximations are obtained. These are practical in the sense that they are based on the discretization error of the difference formula over the eigenspace associated with the isolated eigenvalue under consideration. Verification of these general estimates are carried out on two difference schemes: that of Numerov to solve the Schrödinger singular equation and that of the central difference formula for regular Sturm-Liouville problems. In the second part, a sufficient condition for obtaining a "stable" difference scheme is derived. Such a condition (condition (N) of Theorem 2.1) leads to a simple "by hand" verification, when one selects a difference scheme to compute eigenvalues of a differential operator. This condition is checked for one- and two-dimensional problems.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 34B25

Retrieve articles in all journals with MSC: 65L10, 34B25

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society